SSS 2017: Tips on how your acne patients can minimize irritation when using topical retinoids


Dermatologist Dr. Leon Kircik says there are steps that can be taken to minimize the potential for irritation often seen in acne patients who are prescribed topical retinoids.

During a presentation at the 2017 Skin Spectrum Summit in Toronto, Dr. Kircik outlined some of these tips:

  1. He recommends beginning with a low strength or low concentration topical retinoid.

  2. Acne patients using topical retinoids should be encouraged to stop the use of scrubs and other over-the-counter acne products.

  3. When applying topical retinoids, only a pea-sized dab is needed for the entire face.

  4. To limit or to avoid irritation, acne patients should be encouraged to wash off the topical retinoid medication after one to a few hours.

  5. When irritation occurs, then topical retinoid application should be decreased to every second or third day.

  6. If the reaction to a topical retinoid is severe, then a different acne treatment should be considered.

Acne treatment should be initiated at the earliest opportunity and continue as long as it is needed, said Dr. Kircik, clinical associate professor of dermatology at Indiana University School of Medicine in Louisville, Ky. and Mount Sinai Medical Center in New York.

To improve patient adherence to acne treatment, the choice of therapy should be centered around the patient based on their symptoms, skin type and skin sensitivity, the risk of adverse effects and patient preferences, he said.

More information about the Skin Spectrum Summit can be found

at www.skinspectrum.ca.

#2017SkinSpectrumSummit #topicalretinoid

More Publications by © Chronicle Companies

SkinDaily, Pediatric Chronicle, The Chronicle of Neurology + Psychiatry, Canadian Journal of Medical Cannabis

  • Twitter - Black Circle
  • Facebook - Black Circle
  • YouTube - Black Circle

© Chronicle Companies 2020